Nevada, 2015

Hail in Nevada, May 21, 2015

May 21, 2015 · NWS LKN · 1 event in 1 county or zone

|One vehicle slide off was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A thunderstorm produced penny size hail that covered the highway to a depth of 2 inches.|One vehicle slide off was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at May 21, 1:45 AM PST, 10 hours 9 minutes earlier.

Area forecast discussion, May 21, 1:45 AM PST, 10 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
245 AM PDT THU MAY 21 2015

.SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
NORTHERN AND CENTRAL NEVADA THROUGH THE WEEKEND.

&&

.SHORT TERM...TODAY THROUGH FRIDAY. CLOSED UPPER LOW ON THE
SOUTHERN CALIFORNIA COAST PUMPING MORE MOISTURE INTO CENTRAL AND
NORTHERN NEVADA. DEWPOINTS OVER THE WESTERN SECTIONS ARE HIGHER
THAN OVER EASTERN NEVADA. POPS ARE THUS LOWER THIS MORNING OVER
EASTERN SECTIONS...BUT WILL INCREASE TODAY AND THROUGH THE SHORT
TERM. STILL LOOKING AT MILD INSTABILITY OVER THE REGION WITH
ADEQUATE VENTILATION ALOFT FOR SCATTERED TO NUMEROUS SHOWERS
EVERYWHERE AND ISOLATED THUNDERSTORMS. MUD IN THE DESERT AS FAR AS
THE EYE CAN SEE.

TEMPS WILL REMAIN COOL TO NORMAL FOR HIGHS...WARMISH FOR LOWS DUE
TO CLOUD COVER. WINDS LIGHT FOR SPRING.

FLOODING POTENTIAL WOULD INCREASE BUT FOR THE LIGHT TO ISOLATED
HEAVY NATURE OF THE SHOWERS. IT'S A GOOD LONG TERM WATERING THING
AND WE NEED IT.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY. AN UNSETTLED PATTERN IS
EXPECTED THIS FORECAST PACKAGE. THE GFS ENSEMBLE MEAN PROGS A NEAR
NEUTRAL TO NEGATIVE PNA PATTERN...AND ALL THE DETERMINISTIC GUIDANCE
HAS BACK TO BACK MOISTURE LADEN RUNS FOR THE LKN CWA. THE NCEP RMOP
IS IN BOLD AND CONFIDENT TERRITORY WITH THE LOW HEIGHTS OVER THE WEST.
THE NAEFS PW'S ARE NEARLY 2 STANDARD DEVIATIONS ABOVE NORMAL FOR
NORTHERN NEVADA. BUMPED UP POPS THIS FORECAST PERIOD THROUGH F144.
CLIMATE WISE...THE MONTHLY AVERAGE PRECIP FOR ELKO FOR THE MONTH OF
MAY IS .96 OF AN INCH. TO DATE...ELKO HAS ALREADY DOUBLED THAT AND
IF THE QPF COMES TO FRUITION FROM NCEP GUIDANCE...ELKO WILL BE NEAR
OR BREAK THE RECORD FOR WETTEST MAY ON RECORD WHICH WAS SET IN 1971.

&&

.AVIATION...SHOWERS WILL BE POSSIBLE AGAIN AT THE TAF SITES FOR THE
ENSUING 24 HR PERIOD. MVFR CIGS/VIS WILL BE POSSIBLE AT TIMES. THIS
WILL BE AN ACTIVE WEATHER PATTERN FOR NORTHERN AND CENTRAL NEVADA
THE NEXT 6 DAYS...EXPECT SHRA AND TSRA IN THE TAFS.

&&

.FIRE WEATHER...COOL...HUMID...WET...IT JUST KEEPS GOING.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

98/97/97

In the hours before

Special weather statement, May 21, 11:48 AM PST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
1248 PM PDT THU MAY 21 2015

NVZ031-036-038-212015-
SOUTHWEST ELKO COUNTY NV-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY NV-
NORTHERN ELKO COUNTY NV-
1248 PM PDT THU MAY 21 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN EUREKA...
NORTHEASTERN LANDER AND SOUTHWESTERN ELKO COUNTIES UNTIL 115 PM
PDT...

AT 1245 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PALISADE...MOVING NORTHEAST AT 15 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE... PALISADE...DUNPHY...BEOWAWE...EMIGRANT
PASS...NORTH AREA MINE AND SOUTH AREA MINE.

THIS INCLUDES MILE MARKER 269 EMIGRANT.

LAT...LON 4057 11607 4055 11656 4102 11663 4104 11600
TIME...MOT...LOC 1945Z 239DEG 49KT 4065 11622

CEC

The radar

The Elko radar (KLRX), 43 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Eureka

When
May 21, 11:54 AM PST to 12:05 PM PST
Where
Eureka County, 5.55 mi N of Harney
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
40.650, -116.310

Up to penny size hail covered the highway to a depth of 2 inches. One vehicle slide off was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574409.